Differential Topology
A proof of Morseʼs theorem about the cancellation of critical points
Comptes Rendus. Mathématique, Volume 351 (2013) no. 11-12, pp. 483-488.

In this Note, we give a proof of the famous theorem of M. Morse dealing with the cancellation of a pair of non-degenerate critical points of a smooth function. Our proof consists of a reduction to the one-dimensional case where the question becomes easy to answer.

Dans cette Note, nous présentons une preuve du célèbre théorème de M. Morse concernant lʼélimination dʼune paire de points critiques non dégénérés pour une fonction C sur une variété différentiable. Notre preuve consiste à réduire la question au cas facile dʼune fonction dʼune variable.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2013.06.009
Laudenbach, François 1

1 Laboratoire de mathématiques Jean Leray, UMR 6629 du CNRS, faculté des sciences et techniques, université de Nantes, 2, rue de la Houssinière, 44322 Nantes cedex 3, France
@article{CRMATH_2013__351_11-12_483_0,
     author = {Laudenbach, Fran\c{c}ois},
     title = {A proof of {Morse's} theorem about the cancellation of critical points},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {483--488},
     publisher = {Elsevier},
     volume = {351},
     number = {11-12},
     year = {2013},
     doi = {10.1016/j.crma.2013.06.009},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2013.06.009/}
}
TY  - JOUR
AU  - Laudenbach, François
TI  - A proof of Morseʼs theorem about the cancellation of critical points
JO  - Comptes Rendus. Mathématique
PY  - 2013
SP  - 483
EP  - 488
VL  - 351
IS  - 11-12
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2013.06.009/
DO  - 10.1016/j.crma.2013.06.009
LA  - en
ID  - CRMATH_2013__351_11-12_483_0
ER  - 
%0 Journal Article
%A Laudenbach, François
%T A proof of Morseʼs theorem about the cancellation of critical points
%J Comptes Rendus. Mathématique
%D 2013
%P 483-488
%V 351
%N 11-12
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2013.06.009/
%R 10.1016/j.crma.2013.06.009
%G en
%F CRMATH_2013__351_11-12_483_0
Laudenbach, François. A proof of Morseʼs theorem about the cancellation of critical points. Comptes Rendus. Mathématique, Volume 351 (2013) no. 11-12, pp. 483-488. doi : 10.1016/j.crma.2013.06.009. http://www.numdam.org/articles/10.1016/j.crma.2013.06.009/

[1] Cerf, J.; Gramain, A. Le théorème du h-cobordisme (Smale), Secr. math. Éc. normale sup., Paris, 1968 http://www.maths.ed.ac.uk/~aar/surgery/cerf-gramain.pdf (Cours professé au printemps 1966 à la faculté des sciences dʼOrsay)

[2] Huebsch, W.; Morse, M. The bowl theorem and a model non-degenerate function, Proc. Natl. Acad. Sci. USA, Volume 51 (1964), pp. 49-51

[3] F. Laudenbach, A proof of Reidemeister–Singerʼs theorem by Cerfʼs methods, . | arXiv

[4] Meyer, K. Energy functions for Morse–Smale systems, Amer. J. Math., Volume 90 (1968), pp. 1031-1040

[5] Milnor, J. Lectures on the h-Cobordism Theorem, Princeton University Press, 1965

[6] Morse, M. The existence of polar non-degenerate functions on differentiable manifolds, Ann. Math., Volume 71 (1960), pp. 352-383

[7] Morse, M. Bowls of a non-degenerate function on a compact differentiable manifold, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton University Press, 1965, pp. 81-103

[8] Moser, J. On the volume elements on a manifold, Trans. Amer. Math. Soc., Volume 120 (1965), pp. 286-294

[9] Smale, S. On gradient dynamical systems, Ann. Math., Volume 74 (1961), pp. 199-206

[10] Smale, S. Generalized Poincaréʼs conjecture in dimensions greater than four, Ann. Math., Volume 74 (1961) no. 2, pp. 391-406

[11] Thom, R. Sur une partition en cellules associée à une fonction sur une variété, C. R. Acad. Sci. Paris, Volume 228 (1949), pp. 973-975

Cited by Sources: